December ID Update

Sign up here to receive monthly ID Updates by e-mail.
Links marked with an asterisk (*) provide details to Sanford Guide Web Edition subscribers, while all other links are universal.

 

New Treatment Guidelines

  • New clinical practice guidelines for the diagnosis of tuberculosis disease and latent tuberculosis infection in adults and children have been prepared by a task force supported by the ATS, CDC, and IDSA (Clin Infect Dis 2016 Dec 8 [Epub ahead of print]). The guidelines are available for download on the IDSA website.

Practice Pearls

    • Drug-induced photosensitivity is a general term referring to cutaneous disease that results from the interaction of a chemical agent and sunlight. There are two types, phototoxicity (inflammatory) and photoallergy (immunologic). Clinically distinguishing between the two can be difficult; diagnostic tools such as phototesting and photopatch testing may be useful. Here is how the two reactions compare: 
         Phototoxicity  Photoallergy
       Frequency  More common  Less common
       Typical presentation  Exaggerated sunburn  Pruritic, eczematous eruption
       Location  Sun-exposed skin  Sun-exposed skin and beyond
       Prior sensitization required  No  Yes
       Onset after initial exposure  Minutes to hours  >24 hours
       Mechanism  Direct tissue injury  T-cell mediated hypersensitivity
       Dose dependence  Yes  No

      The essential characteristic of a photosensitizing drug is its ability to absorb ultraviolet (UV) and/or visible electromagnetic radiation. The wavelength of UV (<400 nm) is shorter than visible light. UVA (black light) is 320-400 nm; UVB (the sunburn region) is 280-320 nm; UVC (germicidal) is 200-280 nm. UVA, which penetrates skin deeply, does not damage directly DNA but is capable of generating highly reactive radicals that do have that ability. UVB is capable of directly damaging DNA, as is UVC. UVC is the highest energy and most dangerous type of UV radiation. Most photosensitivity reactions are caused by UVA.

      The typical photosensitizing drug is of low molecular weight (200-500 dalton) with a planar, tricyclic, or polycyclic chemical configuration; it often has heteroatoms in its structure. Photoactivation results in generation of free radicals and singlet oxygen species. More than 300 drugs (mainly antimicrobials, NSAIDs, and cardiovascular agents) have been characterized as photosensitizers. A photosensitivity reaction generally resolves with drug discontinuation and sun avoidance, although patients who are unable to stop the offending drug will require topical steroids and protective physical measures to lessen symptoms. The Sanford Guide maintains a list* of possible and probable antimicrobial offenders (Clin Dermatol 34:571, 2016).

 

  • Many of us were taught that administration of ampicillin* or amoxicillin* results in a pruritic, maculopapular rash in most patients (65-100%) with infectious mononucleosis* (IM), a viral disease primarily caused by Epstein-Barr virus (EBV). This belief dates back to the 1960s. However, newer data suggest that the likelihood of rash may be considerably lower. An extensive literature search of all English language case reports and relevant articles addressing antibiotic-induced rash published from 1964 through June 2016 was recently conducted. Seventeen case reports and six retrospective studies were identified. The most commonly implicated drugs were amoxicillin, ampicillin, and azithromycin*. In the two most recent studies (published in 2013) the rate of rash was only 15% and 33%. The explanation for the higher rates reported in earlier publications is not known, but there are theories; for instance, impurities known to be present in early antibiotic preparations may have played a role, although not all published data support this suggestion. There seem to be two groups of patients with IM who experience an antibiotic-induced rash: a predominant group in whom the rash is likely due to transient and reversible EBV-mediated loss of immune tolerance (not a true penicillin allergy), and a smaller group of patients who appear to develop a true, persistent antibiotic hypersensitivity. The issue is not settled. For now, one can reasonably conclude that while the likelihood of antibiotic-induced rash in patients with IM is probably lower than 65-100%, we do not know with certainty what the actual rate of rash is, nor what the precise pathophysiologic mechanism is (Ann Pharmacother 2016 Sep 12 [Epub ahead of print]).
  • Nicolau syndrome, first described in the 1920s, is a rare complication of an intramuscular (IM) injection that results in varying degrees of necrosis involving the skin and adipose tissue. Offending drugs include penicillins*, local anesthetics, steroids, and NSAIDs. Nicolau syndrome is more prevalent in children, especially those under three years of age. Patients typically experience intense pain at the injection site immediately after the injection (minutes to a few hours), followed by bluish discoloration of the skin with possible ulceration and necrosis. Ulcers usually heal in a few months with scarring, and there may be transient neurological complications. The pathogenesis of Nicolau syndrome is not well understood; possible explanations include sympathetic nerve stimulation, direct vascular damage, perivascular inflammation, and vasospasm. Obese patients are at increased risk because the needle tip may not reach the muscle due to the thickness of the fat layer, resulting in drug injected outside of the muscle (sometimes repeatedly). There is no specific treatment for Nicolau syndrome. Conservative measures including debridement, topical corticosteroids, and analgesics are generally effective; vasoactive agents such as pentoxifylline may be helpful, and surgery is occasionally required. Three cases of Nicolau syndrome in children (ages 2, 2 and 9) following IM injection of benzathine penicillin G were recently reported. Two of the patients were fully recovered within one month; the third was significantly improved at two months follow-up (J Family Community Med 19:52, 2012; Bosn J Basic Med Sci 15:57, 2015; Case Rep Infect Dis 2016 Nov 1 [Epub ahead of print]).

Drug Shortages (US)

    • Antimicrobial drugs or vaccines in reduced supply due to increased demand, manufacturing delays, product discontinuation by a specific manufacturer, or unspecified reasons:

      • [New on the list]: None
      • [Continue to be in reduced supply]: Amikacin, Ampicillin injection, Ampicillin/sulbactam, Cefepime, Cefotetan, Cefoxitin, Ceftazidime, Ceftriaxone, Cefuroxime injection, Ciprofloxacin oral suspension, Clindamycin injection, Erythromycin lactobionate injection, Gentamicin injection, Meningococcal vaccines (various), Mupirocin calcium 2% cream, Ofloxacin 0.3% ophthalmic solution, Oxacillin injection, Penicillin G benzathine, Penicillin G benzathine 900,000 units/Penicillin G procaine 300,000 units (Bicillin C-R 900/300), Piperacillin/tazobactam, Tigecycline, Tobramycin, Vancomycin injection, Yellow Fever vaccine
      • [Shortage recently resolved]: Ceftazidime/avibactam injection, Haemophilus B conjugate vaccine, Poliovirus vaccine inactivated
    • Antimicrobial drugs currently unavailable due to manufacturing delays or product discontinuation:

      • [New on the list]: None
      • [Continue to be unavailable]: Cefotaxime injection, Chloroquine tablets (250, 500 mg), Mupirocin calcium 2% nasal ointment, Penicillin G benzathine/Penicillin G procaine 1.2 million units (Bicillin C-R), Penicillin G procaine injection

 

    • Antimicrobial drugs discontinued: Elvitegravir (Vitekta, in December 2016), Peginterferon alfa-2b (in February 2016; 50 mcg vials still available in limited quantities), Boceprevir (in December 2015), Permethrin 1% topical lotion (in September 2015)